Fentanyl update: The latest on how to protect yourself on the job
Check out current recommendations and resources for preventing exposure to fentanyl and other dangerous drugs
Sponsored by Smiths Detection
By Rachel Zoch, PoliceOne BrandFocus Staff
We’ve all seen the TV and movie cops who come upon a suspicious white powder and rub it on their gums to see if it’s cocaine. This was never a great idea, but in the age of fentanyl, it could be deadly.
Although more people are aware of the risks of fentanyl exposure, the fact remains that it’s an extremely potent narcotic that poses a serious health threat if ingested or inhaled – just a few grams can be lethal. Here, we take a look at the risk factors and best practices to keep officers safe.
How did we get here?
The CDC reported in 2017 that drug overdose deaths in the United States more than tripled from 1999 to 2015. U.S. overdose death rates linked to synthetic opioids, likely from illicitly manufactured fentanyl, increased more than 45 percent from 2016 to 2017 and continued to rise in 2017, when opioids were involved in over two-thirds of overdose deaths.
Police and other first responders are highly likely to come in contact with these dangerous drugs in the course of serving the public. Nearly 90% of officers who participated in a 2017 PoliceOne survey said they are somewhat or very worried about exposure to fentanyl. More than half (57%) said they/their agency are called to overdose cases at least once a month, and 45 percent said they encountered fentanyl on the job at least once a month.
The White House declared the opioid crisis a national emergency in 2018. But despite increasing efforts to combat the epidemic, drugs like fentanyl and oxycodone continue to plague communities across the country. While the threat remains active, it’s imperative that officers are aware of the risks and know how to protect themselves and their colleagues during overdose calls, drug busts and other incidents.
What does the science say?
While transdermal (through the skin) absorption is slow and unlikely to cause a life-threatening overdose, accidental ingestion – think rubbing your eyes or nose with a gloved but contaminated hand – or inhalation remains a significant risk.
It’s important to know what symptoms are and are not indicative of fentanyl exposure. If you or a colleague suddenly becomes lethargic, confused, has pinpoint pupils and is breathing abnormally slowly, grab the naloxone. On the other hand, dizziness, rapid heartbeat and sweating are not symptoms of fentanyl overdose (but do indicate anxiety or panic).
How can you protect yourself?
Safety precautions for all unknown liquids and powders are always good practice. Adopt the “universal precautions” model from healthcare, which treats all bodily fluids as potentially infections – likewise, officers should treat all unknown substances at a crime scene as dangerous.
At a minimum, follow your agency’s safety protocols, and always wear gloves and wash your hands early and often. It’s also smart to wear a protective mask, such as an N95 or a P100 mask, and a good idea to keep naloxone on hand (and make sure you are properly trained to administer it if needed). Every officer should have this basic personal protective equipment on hand at all times.
Take care to avoid contact with powders, which can become airborne by disturbing contaminated surfaces. More importantly, pay attention to what you do with your hands, even in gloves, to avoid inadvertently introducing fentanyl or other harmful substances to your mucous membranes (eyes, nose or mouth) – a much more hazardous exposure route than inhalation.
Here are the CDC’s recommendations to prevent exposure:
- Wear gloves (the CDC recommends non-powder, nitrile gloves, 5 +/-2 millimeter thick).
- Wear a mask (or a respirator/SCBA).
- Protect your mucous membranes (eyes, nose and mouth) with goggles, face shields, etc.
- Avoid touching your eyes, nose or mouth.
- Avoid eating, chewing gum, drinking or smoking at the scene.
- Change your gloves regularly during incident response and wash your hands.
- Wash promptly with plenty of soap and water if your skin becomes contaminated.
Check out this PoliceOne article on how to avoid fentanyl exposure in three common scenarios for more tips. Additionally, NIOSH released a free illicit drug toolkit in October 2019 featuring body camera video from two officers responding to an overdose call at a hotel who were exposed to fentanyl and received naloxone.
How can technology help?
Adopting portable drug detection tools can help officers not only detect the presence of dangerous drugs but identify exactly what they are dealing with. This both provides evidentiary information and alerts you to what precautionary measures are needed.
Portable detection tools like the IONSCAN 600 can detect the presence of invisible trace particles at low threat levels, which can alert officers to the possibility of larger amounts that can pose an exposure risk. Chemical identifiers such as the ACE-ID can identify narcotics in larger amounts and can even analyze substances through translucent or semi-translucent plastic or glass containers, which reduces the need to handle unknown substances, making field testing and investigation of unknown substances less risky.
These tools deliver faster, more accurate results than the traditional color-changing field testing kits – and better yet, they don’t require officers to physically collect samples, reducing potential exposure.
The opioid crisis shows no signs of abating. Make sure you and your fellow officers have the knowledge and tools you need to protect yourself on the job.